[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.207.108.182. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 1989

Refractory Potassium Repletion due to Cisplatin-Induced Magnesium Depletion

Author Affiliations

From the Department of Medicine, College of Medicine, University of Oklahoma, Oklahoma City, and the Veterans Administration Medical Center, Oklahoma City, Okla.

Arch Intern Med. 1989;149(11):2592-2594. doi:10.1001/archinte.1989.00390110136030
Abstract

• Cisplatin is a common cause of hypomagnesemia and hypokalemia due to renal magnesium (Mg) and potassium (K) losses. Magnesium plays an important role in the maintenance of intracellular K. An unrecognized and untreated Mg depletion can lead to a refractory K repletion. We describe two patients with hypomagnesemia-associated refractory hypokalemia following cisplatin therapy. Potassium supplementation failed to replace the K deficit. Profound hypokalemia persisted until hypomagnesemia was recognized and corrected. In neither patient was the concurrent hypomagnesemia recognized until the 11th and 9th hospital days. These two cases demonstrated the association of a refractory K repletion and an Mg deficiency. Thus, both serum K ion and Mg levels should routinely be assessed in patients who require cisplatin therapy.

(Arch Intern Med. 1989;149:2592-2594)

×